Alert archive / New Mexico / Red Flag Warnings in 2013

Red Flag Warning 6, NWS El Paso, TX

March 3, 20137 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this red flag warning at Mar 3, 2013, 7:03 AM MST for 7 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Mar 4, 2013, 11:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2013, 7:03 AM MST (14:03 UTC)
In effect from
Mar 4, 2013, 11:00 AM MST
Expired
Mar 4, 2013, 8:00 PM MST
In force
9 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 2.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3714 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 3, 4:46 AM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 3, 4:46 AM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
446 AM MST SUN MAR 3 2013

.SYNOPSIS...
THE BORDERLAND WILL SEE THE WARMEST DAY OF THE YEAR
TODAY...UNFORTUNATELY MAKING IT LESS ENJOYABLE WILL BE STRONG
AFTERNOON WINDS AND BLOWING DUST. HIGHS WILL RUN ABOUT 10 DEGREES
ABOVE NORMAL. STRONG WINDS WILL CONTINUE MONDAY AS AN UPPER TROUGH
MOVES OVER THE AREA FROM THE WEST. TEMPERATURES WILL COOL A BIT BUT
STILL REMAIN ABOVE NORMAL. A COOL FRONT MOVES IN FROM THE EAST
MONDAY NIGHT AND WILL LOWER TEMPERATURES BACK A BIT BELOW NORMAL FOR
TUESDAY AND WEDNESDAY. A SMALL DISTURBANCE ALOFT WILL ALSO MOVE OVER
THE AREA FROM THE SOUTHWEST WEDNESDAY WITH PERHAPS A RAIN SHOWER OR
TWO OVER THE MOUNTAINS. NEXT LARGE STORM SYSTEM STILL DEVELOPING BUT
WILL MOVE IN FRIDAY THROUGH THE WEEKEND AND BRING THE CHANCE OF RAIN
SHOWERS AND MOUNTAIN SNOW SHOWERS.

&&

.DISCUSSION...
SHARP TEMPERATURE RISES TODAY WILL GIVE US THE WARMEST DAY OF THIS
YOUNG YEAR BUT WE WILL PAY THE PRICE WITH STRONG WINDS AND BLOWING
DUST. WILL ISSUE WIND AND BLOWING DUST ADVISORIES SHORTLY TO COVER
THIS. UPPER TROUGH ALONG THE WEST COAST SPLITTING INTO TWO SYSTEMS
WITH NORTHERN SECTION RIDING UP OVER THE NORTHERN U.S. SOUTHERN
SECTION FORMING A CIRCULATION OFF THE NOR CALIFORNIA COAST AND WILL
MOVE TOWARDS OUR AREA MONDAY. SURFACE FRONT WILL MOVE TO NEW MEXICO
THIS AFTERNOON AND TONIGHT. STRONG LEE SIDE TROUGHING OVER EASTERN
COLORADO ALONG WITH INCREASING MID LEVEL WINDS WILL CREATE OUR
STRONG WINDS THIS AFTERNOON. LOOKS LIKE WINDS WILL JUST EDGE INTO
ADVISORY CRITERIA. STRONGEST WINDS MAY NOT DEVELOP UNTIL MID
AFTERNOON AND LAST INTO EARLY EVENING. ALLOWED STRONGER WINDS TO
LAST INTO DAY BREAK MONDAY ALONG EAST SLOPES OF TERRAIN.
ADDITIONALLY VERY WARM TEMPERATURES WILL CREATE BUOYANT LOWER
ATMOSPHERE AND WITH SURFACE WINDS STARTING OUT FROM 240-250
DEGREES...SHOULD CREATE SOME AREAS OF DENSE BLOWING DUST.

FRONT SHOULD BE THROUGH SOMETIME LATE THIS EVENING THOUGH HARD TO
FIND IN THE MODEL DATA. UPPER TROUGH AND STRONGEST WINDS MOVE ACROSS
MONDAY AFTERNOON SO ANOTHER ADVISORY MAY BE NEEDED...BUT WILL LET
NEXT SHIFT EVALUATE THIS FURTHER. TEMPERATURES A BIT COOLER MONDAY
BUT STILL ABOVE NORMAL. PASSAGE OF UPPER TROUGH AND INCREASING
NORTHWEST FLOW ALOFT MONDAY NIGHT WILL ALLOW A BACK DOOR COOL FRONT
IN AND COOL TUE/WED TEMPERATURES BACK TO A BIT BELOW NORMAL. BOTH
GFS/ECMWF CONTINUE TO SHOW MODEST SURGE OF MID/HIGH LEVEL MOISTURE
FROM THE E PACIFIC MOVING TO THE AREA WEDNESDAY SO CONTINUED LOW
POPS FOR THE MOUNTAIN ZONES. TEMPERATURES WILL CLIMB BACK ABOVE
NORMAL THUR/FRI ON THE STRENGTH OF THE DEEPENING SOUTHWEST FLOW
ALOFT AND WEAK LEE SIDE TROUGHING.

FRIDAY-SUNDAY STILL LOOKING UNSETTLED AS BOTH GFS/ECMWF TRY TO LOCK
IN ON A SOLUTION OF SOME CONSISTENCY (AND NOT SUCCEEDING YET).
SYSTEM CURRENTLY NEAR ALASKA PENINSULA WILL SLOWLY DEVELOP THROUGH
THE WEEK. BOT MODELS MOVE LOW TO SO CALIFORNIA FRIDAY
AFTERNOON...TAPPING INTO SOME TROPICAL MOISTURE WELL AHEAD OF THE
LOW AND POSSIBLY PRODUCING SOME RAIN SHOWERS. SNOW LEVELS WILL START
OUT HIGH...ABOVE 9000 FT BUT WILL LOWER SAT/SUN AS UPPER LOW NEARS.
THE POTENTIAL FOR MODERATE RAIN AND HIGH SNOW LEVELS AND THE GILA
SNOWPACK WILL HAVE TO CONTINUE BEING WATCHED AS THIS SHOWS SOME
POTENTIAL FOR SNOWMELT FLOODING. MODELS BEGIN DIVERGING AFTER THIS
PERIOD AS ECMWF LIFTS LOW OUT OVER ARIZONA SATURDAY MORNING AND INTO
EASTERN COLORADO SUNDAY MORNING. THIS WOULD MEAN LESS PRECIP AND
PERHAPS MORE WIND. GFS TRACKS THE LOW ACROSS CENTRAL NEW MEXICO
SATURDAY AFTERNOON AND OVER THE TEXAS PANHANDLE SUNDAY MORNING. THIS
WOULD LIKELY MEAN HIGHER PRECIP AMOUNTS. STORM JUST ENTERS THE LAST
DAY OF THIS MORNING'S FORECAST PERIOD...WILL KEEP IT FAIRLY
BROADBRUSHED FOR NOW.

&&

.AVIATION...VALID 03/12Z-04/12Z.
VFR THROUGH 19Z WITH ONLY FEW HIGH CLOUDS. AFT 19Z...SURFACE WINDS
INCREASING SW/W 25-30G40KTS. WDSPRD 5SM BLDU ACROSS THE LOWLANDS
WITH A FEW AREAS OF 3/4SM BLDU. WINDS AND DUST DMSHG AFT
02Z...EXCEPT ALONG EAST SLOPES OF TERRAIN WHERE WINDS WILL STAY
GUSTY THROUGH THE PERIOD.

ADDNLY AFT 21Z...SPREADING FROM THE WEST SCT/BKN180 BKN250. OVER THE
GILA REGION...BKN100 -SHRA PSBL AFT 06Z.

&&

.FIRE WEATHER...
WINDS WILL BE ON THE INCREASE TODAY AS A SURFACE FRONT AND UPPER
TROUGH APPROACH THE AREA FROM THE WEST. EXPECT WINDS OF 25-35 MPH
THIS AFTERNOON AND EARLY EVENING WITH LOWLAND BLOWING DUST. THESE
WINDS COMBINED ABOVE NORMAL TEMPERATURES... SINGLE DIGIT MIN
RH'S AND HIGH FIRE DANGER WILL CREATE CRITICAL FIRE CONDITIONS FOR
MUCH OF THE AFTERNOON AND EVENING. SEE RED FLAG WARNING STATEMENT.

STRONG WINDS WILL CONTINUE MONDAY AS THE UPPER TROUGH NEARS AND
EVENTUALLY PASSES THROUGH THE AREA LATE AFTERNOON. MIN RH'S RECOVER
SOME AND CRITICAL FIRE CONDITIONS MAY JUST BE MET ACROSS THE LOWLAND
FIRE ZONES. FIRE WATCH TO CONTINUE THOUGH IT MAY BE MODIFIED LATER
TODAY.

WINDS WILL NOT BE SIGNIFICANT FACTOR AFTER MONDAY. MIN RH'S WILL
RISE SOME THE REST OF THE WORK WEEK..MAINLY FROM A MODEST SURGE OF
HIGHER LEVEL MOISTURE OUT OF THE EASTERN PACIFIC ON TUESDAY NIGHT
AND WEDNESDAY. ONLY OTHER POTENTIAL SIGNIFICANT WEATHER FEATURE
MOVES IN TOWARDS NEXT WEEKEND. LARGE UPPER LOW MOVES TO ARIZONA
SATURDAY MORNING AND THEN OVER THE SOUTHERN PLAINS BY SUNDAY MID DAY.
RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS POSSIBLE FROM FRIDAY
AFTERNOON INTO SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 78  54  74  45  64 /   0   0   0   0   0
SIERRA BLANCA           77  41  73  39  63 /   0   0   0   0   0
LAS CRUCES              79  45  71  38  63 /   0   0   0   0   0
ALAMOGORDO              78  43  72  41  63 /   0   0   0   0   0
CLOUDCROFT              53  31  46  24  39 /   0  10   0   0   0
TRUTH OR CONSEQUENCES   78  43  68  39  60 /   0   0   0   0   0
SILVER CITY             72  40  63  36  57 /   0  10   0   0   0
DEMING                  78  41  70  35  63 /   0   0   0   0   0
LORDSBURG               79  43  70  35  64 /   0   0   0   0   0
WEST EL PASO METRO      78  49  75  41  65 /   0   0   0   0   0
DELL CITY               77  44  77  32  61 /   0   0   0   0   0
FORT HANCOCK            80  46  76  39  65 /   0   0   0   0   0
LOMA LINDA              72  43  66  37  55 /   0   0   0   0   0
FABENS                  76  46  75  39  65 /   0   0   0   0   0
SANTA TERESA            78  45  73  40  63 /   0   0   0   0   0
WHITE SANDS HQ          78  45  73  44  63 /   0   0   0   0   0
JORNADA RANGE           78  34  71  30  62 /   0   0   0   0   0
HATCH                   77  41  69  37  60 /   0   0   0   0   0
COLUMBUS                79  47  72  39  65 /   0   0   0   0   0
OROGRANDE               80  42  73  38  65 /   0   0   0   0   0
MAYHILL                 64  37  61  28  51 /   0  10   0   0   0
MESCALERO               64  34  59  27  49 /   0  10   0   0   0
TIMBERON                62  34  58  24  50 /   0  10   0   0   0
WINSTON                 72  39  60  31  52 /  10  10   0   0   0
HILLSBORO               74  40  63  37  55 /   0  10   0   0   0
SPACEPORT               76  40  69  36  61 /   0   0   0   0   0
LAKE ROBERTS            71  35  59  31  53 /  10  10   0   0   0
HURLEY                  72  37  64  34  57 /   0   0   0   0   0
CLIFF                   74  29  66  25  59 /  10   0   0   0   0
MULE CREEK              72  28  63  22  58 /  10   0   0   0   0
FAYWOOD                 72  39  63  35  56 /   0   0   0   0   0
ANIMAS                  78  40  69  36  63 /   0   0   0   0   0
HACHITA                 79  42  69  32  64 /   0   0   0   0   0
ANTELOPE WELLS          80  41  71  38  64 /   0   0   0   0   0
CLOVERDALE              74  42  65  34  57 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...BLOWING DUST ADVISORY FROM NOON TODAY TO 7 PM MST THIS EVENING
     FOR NMZ404>407-410>413-417.

     RED FLAG WARNING FROM NOON TODAY TO 7 PM MST THIS EVENING FOR
     NMZ110>113.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR NMZ111>113.

     WIND ADVISORY FROM NOON TODAY TO 5 AM MST MONDAY FOR NMZ413-415-
     416.

     WIND ADVISORY FROM NOON TODAY TO 7 PM MST THIS EVENING FOR
     NMZ401>412-414-417.

TX...BLOWING DUST ADVISORY FROM NOON TODAY TO 7 PM MST THIS EVENING
     FOR TXZ418>424.

     RED FLAG WARNING FROM NOON TODAY TO 7 PM MST THIS EVENING FOR
     TXZ055-056.

     FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR TXZ055-056.

     WIND ADVISORY FROM NOON TODAY TO 5 AM MST MONDAY FOR TXZ419-420.

     WIND ADVISORY FROM NOON TODAY TO 7 PM MST THIS EVENING FOR
     TXZ418-421>424.

&&

17 HEFNER
Hazardous weather outlook, Mar 3, 6:35 AM MST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
635 AM MST SUN MAR 3 2013

NMZ401>417-TXZ418>424-031300-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
635 AM MST SUN MAR 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

STRONG WINDS ACROSS THE AREA THIS AFTERNOON AND EVENING. LOCAL DENSE
BLOWING DUST WILL ACCOMPANY THESE WINDS OVER DESERT AREAS. WIND AND
BLOWING DUST ADVISORIES IN EFFECT THIS AFTERNOON FOR WINDS OF 25 TO
35 MPH WITH GUSTS TO 50 MPH. VISIBILITIES ACROSS DESERT AREAS COULD
DROP BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WINDY AGAIN ON MONDAY BUT NOT WITH AS MUCH BLOWING DUST. SLIGHT
CHANCE OF MOUNTAIN SHOWERS WEDNESDAY AS MOISTURE MOVES UP FROM THE
SOUTHWEST. LARGER STORM MOVING IN FOR THE WEEKEND COULD BRING RAIN
SHOWERS TO THE AREA FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 6:30 AM MSTBlowing Dust AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero13 hr
Mar 3, 6:30 AM MSTWind AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra13 hr
Mar 3, 3:21 PM MSTWind AdvisoryEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra29 hr

Nearby

Red Flag Warnings in New Mexico, 2013Red Flag Warnings in Texas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.